Alert archive / Kansas / Red Flag Warnings in 2010

Red Flag Warning 9, NWS Wichita, KS

October 29, 20104 counties in Kansas

NWS Wichita, KS issued this red flag warning at Oct 29, 2010, 1:39 PM CDT for 4 counties in Kansas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 29, 2010, 1:39 PM CDT (18:39 UTC)
Expired
Oct 29, 2010, 7:00 PM CDT
In force
5 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 155 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2010-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2010-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 290 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2756 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
290 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

683 
WWUS83 KICT 291839
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
139 PM CDT FRI OCT 29 2010


KSZ032-033-047-048-300000-
/O.NEW.KICT.FW.W.0009.101029T1839Z-101030T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-
139 PM CDT FRI OCT 29 2010

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...
047 AND 048...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

* TIMING...THIS AFTERNOON UNTIL EARLY THIS EVENING. 

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* WIND...WILL INCREASE FROM THE SOUTH AT 20 TO 30 MPH.

* HUMIDITY...WILL DROP BETWEEN 15 TO 20 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$


DUNTEN
2 follow-up statements
294 
WWUS83 KICT 292012
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
312 PM CDT FRI OCT 29 2010

KSZ032-033-047-048-300000-
/O.CON.KICT.FW.W.0009.000000T0000Z-101030T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-
312 PM CDT FRI OCT 29 2010

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...
033...047 AND 048...

* TIMING...LATE THIS AFTERNOON UNTIL EARLY THIS EVENING.

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* WIND...WILL CONTINUE FROM THE SOUTH AT 20 TO 30 MPH.

* HUMIDITY...WILL DROP BETWEEN 15 TO 20 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

SLD/KETCHAM
936 
WWUS83 KICT 292357
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
657 PM CDT FRI OCT 29 2010


KSZ032-033-047-048-300100-
/O.EXP.KICT.FW.W.0009.000000T0000Z-101030T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-
657 PM CDT FRI OCT 29 2010

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...
047 AND 048...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE RED FLAG
WARNING. 

WINDS ARE DIMINISHING AND RELATIVE HUMIDITES ARE INCREASING THIS
EVENING. THEREFORE ENDING THE RISK FOR RED FLAG CONDITIONS.


$$

BILLINGS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Oct 29, 12:30 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Oct 29, 12:30 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1230 PM CDT FRI OCT 29 2010

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

SURFACE HIGH PRESSURE OVER MISSOURI WILL CONTINUE TO MOVE EASTWARD
INTO THE TENNESSEE VALLEY THIS AFTERNOON. VFR CONDITIONS AND
STRONG SOUTHERLY WINDS WILL PREVAIL FOR THE REST OF THE DAY.
EXPECT GUSTS TO BE BETWEEN 30-35KTS ACROSS CENTRAL KANSAS WHERE
THE TIGHTER SURFACE PRESSURE GRADIENT AND STEEPER LAPSE RATES ARE
LOCATED. WIND WILL DIE DOWN AFTER SUNSET ACROSS THE AREA. TOMORROW
WINDS WILL SWITCH TO A MORE WESTERLY COMPONENT BY LATE MORNING DUE
TO A SURFACE TROUGH THAT WILL MOVE ACROSS THE AREA.

DUNTEN

&&

.PREV DISCUSSION... /ISSUED 621 AM CDT FRI OCT 29 2010/

AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
VFR CONDITIONS WILL PREVAIL ACROSS THE REGION TODAY...HOWEVER GUSTY
SOUTH WINDS WILL DEVELOP OVER THE AREA FOR LATE THIS MORNING AND
AFTERNOON WITH GUSTS OF 30-35KTS EXPECTED. THE WINDS WILL BEGIN TO
DIMINISH AROUND SUNSET.

JAKUB

PREV DISCUSSION... /ISSUED 319 AM CDT FRI OCT 29 2010/

DISCUSSION...
MAIN FORECAST CHALLENGE WILL BE TEMPS THROUGH MOST OF THIS
FORECAST.

SYNOPSIS:
IN THE UPPER LEVELS CURRENTLY HAVE A DEEP TROUGH OVER THE EAST
COAST WITH ANOTHER ONE OFF OF THE WEST COAST. AT THE SURFACE HIGH
PRESSURE EXTENDS FROM IA DOWN THROUGH THE ARKLATEX REGION WITH LEE
TROUGHING BEGINNING TO STRENGTHEN.

TODAY-TONIGHT:
UPPER RIDGING WILL REMAIN OVER SOUTHERN TX PLACING THE AREA UNDER
ZONAL FLOW ALOFT. THIS WILL ALLOW LEE TROUGHING TO CONTINUE TO
STRENGTHEN TODAY WHICH WILL CRANK UP SOUTHWEST WINDS...ESPECIALLY
FOR CENTRAL KS. AT THIS TIME FAIRLY CONFIDENT WE WILL NOT REACH
ADVISORY CRITERIA DUE TO NOT REACHING FULL MIXING UNTIL TOO LATE IN
THE AFTERNOON. THESE LOWER WIND SPEEDS WILL ALSO HOLD THE FIRE
DANGER LOW ENOUGH TO NOT GO WITH A RED FLAG WARNING AT THIS TIME.
WILL JUST CONTINUE TO MENTION VERY HIGH FIRE DANGER IN THE HWO FOR
MOST OF CENTRAL KS. AT THIS TIME BARTON AND RUSSELL COUNTIES HAVE
THE HIGHEST GFDI VALUES FOR THIS AFTERNOON. WITH MORE OF A DOWNSLOPE
COMPONENT AND BETTER MIXING...HIGHS TODAY WILL BE FEW DEGREES ABOVE
WHERE THEY WERE ON THU.

THE UPPER WAVE CURRENTLY OFF OF THE WEST COAST WILL FINALLY COME ON
SHORE TONIGHT OVER SOUTHERN CA. AT THE SAME TIME BOTH THE GFS AND
NAM ARE ALSO FORECASTING A FAST MOVING PIECE OF ENERGY TO SLIDE ACROSS
THE NORTHERN ROCKIES. THIS WILL ALLOW A WEAK SURFACE TROUGH TO
BISECT THE AREA FROM NE TO SW.

SAT-SUN:
THE UPPER WAVE TO OUR WEST WILL QUICKLY LIFT NORTHEAST AND BY 00Z
SUN THIS FEATURE WILL BE APPROACHING WESTERN CO AND IS THEN EXPECTED
TO SLIDE ALONG THE KS/NE BORDER DURING THE DAY ON SUN. WITH THE AIRMASS
REMAINING SO DRY CONFIDENCE REMAINS HIGH THAT WE WILL NOT SEE ANY
PRECIP WITH THIS FAST MOVING SYSTEM. ONE OF THE CHANGES MADE FROM
THE PREVIOUS FORECAST WAS TO DROP TEMPS A FEW DEGREES OVER CENTRAL
KS ON SUN AS SOME COOLER AIR SNEAKS IN FROM THE NORTHEAST.

MON-THU:
BOTH THE GFS AND ECMWF AGREE ON TRACKING ANOTHER FAST MOVING PIECE
OF ENERGY OUT OF THE NORTHERN ROCKIES AND INTO NM/TX PANHANDLE BY
00Z TUE. ONCE AGAIN GIVEN THE DRY AIRMASS ONLY AN INCREASE IN CLOUD
COVER CAN BE EXPECTED. FOR TUE THIS POSITIVELY TITLED TROUGH WILL
STRETCH FROM THE GREAT LAKES INTO SE TX WHICH WILL LEAVE SURFACE
HIGH PRESSURE STRETCHING ACROSS THE FORECAST AREA WITH THE BEST
PRECIP CHANCES STAYING WELL TO THE SOUTHEAST. UPPER RIDGING IS
FORECAST TO NOSE INTO THE ROCKIES FOR TUE NIGHT INTO WED KEEPING
PRECIP CHANCES DOWN ACROSS THE GULF COAST. THE NEXT SYSTEM TO KEEP
AN EYE ON IS THE ONE THAT IS EXPECTED TO DROP SOUTH OUT OF THE GREAT
LAKES REGION ON WED NIGHT. THE ECMWF HAS BEEN CONSISTENT IN A MUCH
DEEPER AND SHARPER TROUGH COMPARED TO THE GFS. THEREFORE THE ECMWF
IS ALSO CONSIDERABLY COOLER ON TEMPS FOR WED AND THU. FOR NOW WILL
NOT GO TOO FAR IN ONE DIRECTION BUT WILL GO A FEW DEGREES BELOW
SEASONAL AVERAGES. CONFIDENCE REMAINS HIGH THAT WE WILL NOT SEE ANY
PRECIP THROUGH THESE EXTENDED PERIODS.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    41  74  42  70 /   0   0   0   0
HUTCHINSON      41  74  41  69 /   0   0   0   0
NEWTON          41  73  42  68 /   0   0   0   0
ELDORADO        41  74  42  70 /   0   0   0   0
WINFIELD-KWLD   40  75  44  72 /   0   0   0   0
RUSSELL         38  75  40  62 /   0   0   0  10
GREAT BEND      38  75  40  65 /   0   0   0   0
SALINA          39  73  41  66 /   0   0   0  10
MCPHERSON       41  73  41  68 /   0   0   0  10
COFFEYVILLE     39  74  46  71 /   0   0   0   0
CHANUTE         40  74  43  70 /   0   0   0  10
IOLA            40  73  43  70 /   0   0   0  10
PARSONS-KPPF    40  74  45  71 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Oct 29, 9:28 AM CDT, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
928 AM CDT FRI OCT 29 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-301430-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
928 AM CDT FRI OCT 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A VERY HIGH FIRE DANGER FOR MOST OF CENTRAL KANSAS
THIS AFTERNOON ESPECIALLY NORTHWEST OF A LINE STRETCHING FROM
SALINA TO LYONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

DUNTEN

Nearby

Red Flag Warnings in Kansas, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.